Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 112, NWS Pueblo, CO

July 2, 2004Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 2, 2004, 4:23 PM MDT for Kiowa County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 4:23 PM MDT (22:23 UTC)
Expired
Jul 2, 2004, 5:30 PM MDT
In force
67 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 3:50 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 022223
SVRPUB
COC061-022330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
423 PM MDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS LOCATED OVER EADS...AND
  WAS MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  8 MILES NORTHEAST OF NEE NOSHE RESERVOIR BY 500 PM MDT
  CHIVINGTON BY 505 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3859 10245 3858 10287 3829 10278 3831 10228

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:00 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 2, 2:00 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT FRI JUL 2 2004

.SHORT TERM...
(TONIGHT AND SATURDAY)

UPPER RIDGE CURRENTLY OVER THE AREA...WITH LOW LEVELS DRYING OUT
ACROSS WESTERN PORTIONS OF THE FORECAST AREAS...WERE RAWS SITES AND
AWOS SITES SHOWING DEW POINTS IN THE SINGLE DIGITS AND TEENS.
ACROSS SOUTHEAST PLAINS...LOWER LVLS HAVING A HARDER TIME DRYING
OUT WITH LIGHT WINDS OVER THE AREA. DEW POINTS STILL RANGE FROM THE
MID TO UPPER 40S ALONG INTERSTATE 25 CORRIDOR TO UPPER 50S NEAR THE
CO/KS BORDER.  DEW POINT GRIDS OFF MESO-ETA APPEAR TO BE DRYING
THINGS OUT TOO QUICKLY FOR THE SOUTHEAST PLAINS (AS IS TYPICAL WITH
THIS MODEL).  RUC40 SEEMS TO HAVE A LITTLE BETTER HANDLE ON THE
SITUATION.  THUS WITH AFTN HEATING SURFACE BASED CAPES OFF LAPS
SHOWING UP TO 1000-2000 J/KG.  0-6KM SHEARS ARE STILL PRETTY LIGHT...
THUS MAIN THREAT FROM THUNDERSTORMS WILL BE HAIL UP TO 1 INCH IN
DIAMETER AND GUSTY WINDS WITH PULSE TYPE SVR POTENTIAL.  MAIN CHANGE
TO THE GRIDS WAS TO DECREASE POPS OUT WEST WHERE DRIER AIR MASS HAS
MOVED IN.  THUNDERSTORMS SHOULD DECREASE QUICKLY AFTER SUNDOWN WITH
LITTLE UPPER SUPPORT TO KEEP THINGS GOING.

ON SATURDAY...UPPER TROF ACROSS SRN CA LIFTS NORTH-EASTWARD TOWARDS
THE 4 CORNERS REGION IN THE LATE AFTN.  THIS SHOULD BRING A SLIGHT
INCREASE IN MID/HIGH LVL MOISTURE TO WRN AREAS IN THE AFTN.  WINDS
WILL ALSO BE SLIGHTLY STRONGER TOMORROW AS WELL...THOUGH SUSTAINED
SPEEDS SHOULD BE BELOW FIRE WEATHER HIGHLIGHT CRITERIA.  WITH
APPROACHING SHORTWAVE...ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP
ACROSS THE MOUNTAINS IN THE AFTN.  NICE INVERTED V TYPE SOUNDINGS
THOUGH...WITH HAINES VALUES RUNNING AROUND 6...SO MAIN THREAT WITH
THUNDERSTORMS WILL BE WIND GUSTS UP TO 40 MPH AND LIGHTNING...BUT
LITTLE IN THE WAY OF RAINFALL. DUE TO THE HIGHLY LOCALIZED THREAT FOR
WIND GUSTS AND ISOLATED NATURE OF THUNDERSTORMS HAVE OPTED NOT TO GO
WITH ANY FIRE WEATHER HIGHLIGHTS FOR DRY LIGHTNING. MIN RHS LOOK A
LITTLE MARGINAL AS WELL. (THANKS GJT FOR COORDINATION.)  TEMPERATURES
ON SATURDAY WILL BE BACK IN THE 90S FOR MOST LOWER ELEVATIONS SITES.
HAVE KEPT POPS OUT OF THE FCST EAST OF THE INTERSTATE 25 CORRIDOR AS
MOISTURE IS HIGH BASED...AND SHOULD ONLY RESULT IN VIRGA.  -KT

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

WEAK COLD FRONT MOVES INTO SE CO SAT NIGHT/EARLY SUNDAY MORNING...AS
UPPER TROF OVER 4 CORNERS AREA WEAKENS AS IT TRACKS ACROSS THE
REGION. MESO-ETA TRIES TO DRY OUT LOWER LVLS IN THE AFTN...BUT
SE WINDS ASSOC WITH DIURNAL MTN PLAINS CIRCULATION MAY KEEP HIGHER
DEW POINTS MAINLY ALONG AND NORTH OF THE ARKANSAS RIVER VALLEY IN THE
AFTN.  NORTHERN AND EASTERN FRINGES OF THE FCST AREA WILL SEE
GREATEST THUNDERSTORM COVERAGE SUN AFTN/EVENING AS SURFACE HEATING
SHOULD HELP REALIZE SOME CAPES APPROACHING 2000 J/KG ACROSS NE
SECTIONS OF THE FCST AREA.  AGAIN COULD BE SOME PULSE TYPE SEVERE
THUNDERSTORMS IN THE MOISTER ENVIRONMENT NORTH OF THE FRONT.  HAVE
INCREASED POPS FOR KIOWA AND CROWLEY COUNTIES ON SUNDAY.  ETA
DEVELOPS AN MCS ALONG/BEHIND THE FRONT ACROSS SOUTHERN KANSAS SUN
NIGHT WHICH MAY SEND AN OUTFLOW BOUNDARY WESTWARD INTO EASTERN
SECTIONS OF THE FCST AREA OVERNIGHT.

MAIN CHALLENGE THIS PERIOD IS TIMING OF THE FRONT ON MONDAY.  LATEST
RUNS HAVE COME IN SLIGHTLY FASTER THAN 00Z RUNS WITH FRONT PUSHING
THROUGH SOUTHEAST CO BY 18Z...WITH DEW POINTS INCREASING BACK INTO
THE 50S BEHIND FRONT. ETA CAPE VALUES RUNNING TO NEAR 1000-1500J/KG
NEAR THE BORDER...WITH LIS -2 TO -3. WITH SHORTWAVE MOVING ACROSS NRN
CO THE EARLY AFTN...SHOULD BE PLENTY OF QG LIFT FOR SCATTERED SHOWERS
AND THUNDERSTORMS FOR EASTERN HALF OF THE FORECAST AREA.  NORTHWEST
FLOW ALOFT COMBINED WITH EASTERLY LOW LVL FLOW RESULTS IN SUFFICIENT
DEEP LAYER SHEARS FOR INCREASED SEVERE WEATHER POTENTIAL. HAVE
TWEAKED DOWN MAX TEMPS FOR MONDAY TO BLEND BETTER WITH SURROUNDING
OFFICES.

TUES WILL BE THE COOLEST DAY BEHIND THE COLD FRONT...WITH GFS STILL
POOLING 50+ DEW POINTS ACROSS EASTERN SECTIONS OF THE FORECAST
AREA.  HAVE COOLED DOWN TUES A BIT MORE. (THANKS TO SURROUNDING
OFFICES FOR COORD).  AGAIN...AT LEAST ISOLATED SHOWERS AND
THUNDERSTORMS EXPECTED...WITH GREATEST COVERAGE EAST OF THE
CONTINENTAL DIVIDE.  HAVE BUMPED UP POPS A BIT...AND LATER SHIFTS
MAY NEED TO CONTINUE THIS TREND IF MODELS STAY CONSISTENT.  GFS
DEVELOPS AN MCS ACROSS SE CO/SW KS...THOUGH EXACT POSITION THIS FAR
OUT IS DIFFICULT TO HAVE MUCH FAITH IN.

WED THROUGH FRIDAY...UPPER RIDGE TRANSLATES EASTWARD AS NEXT TROF
MOVES INTO THE NW US...BRINGING SOUTHWESTERLY FLOW ALOFT TO THE
AREA BY END OF NEXT WEEK.  STILL ENOUGH RESIDUAL MOISTURE EACH DAY TO
WARRANT AT LEAST ISOLATED POPS. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 2, 6:55 AM MDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT FRI JUL 2 2004

COZ058>089-093>099-031300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
655 AM MDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON
AND EVENING...WITH THE GREATEST CHANCE FOR STORMS OVER THE EASTERN
MOUNTAINS. ANY STORMS THAT FORM TODAY MAY PRODUCE WIND GUSTS TO 40
MPH...DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY.

ISOLATED TO OCCASIONALLY SCATTERED MAINLY HIGHER TERRAIN
THUNDERSTORMS WILL BE POSSIBLE EACH DAY ACROSS SOUTHEAST AND SOUTH
CENTRAL COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 2, 2:10 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             5 WNW PEYTON            39.06N 104.57W
07/02/2004  0.75 INCH        EL PASO            CO   TRAINED SPOTTER

&&

TLM
Local storm report, Jul 2, 4:18 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
418 PM MDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             10 S SPRINGFIELD        37.26N 102.62W
07/02/2004  1.00 INCH        BACA               CO   TRAINED SPOTTER

&&

RMG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:02 PM MDTSevere Thunderstorm WarningPUBPueblo58 min
Jul 1, 8:04 PM MDTSevere Thunderstorm WarningPUBEl Paso86 min
Jul 2, 1:17 PM MDTSevere Thunderstorm WarningPUBEl Paso58 min
Jul 2, 3:39 PM MDTSevere Thunderstorm WarningPUBBaca81 min
Jul 2, 5:00 PM MDTSevere Thunderstorm WarningPUBBaca90 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.